Wisconsin, 2014

Flash Flooding and Heavy Rain in Wisconsin, May 27, 2014

May 27, 2014 · NWS MKX · 4 events in 2 counties and zones

Slow moving and training thunderstorms produce areas of very heavy rain and flash flooding over portions of south central WI. A portion of Madison experienced 4-6 inches of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Slow moving and training thunderstorms produce areas of very heavy rain and flash flooding over portions of south central WI. A portion of Madison experienced 4-6 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 27, 1:31 PM CST, 44 minutes earlier.

Area forecast discussion, May 27, 1:31 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
231 PM CDT TUE MAY 27 2014

.TONIGHT - CONFIDENCE...MEDIUM
FRONTAL BOUNDARY BEING GIVEN EXTRA PUSH IN ERN WI DUE TO CONVECTIVE
OUTFLOWS AND THE COLDER LAKE WATERS. BOUNDARY LINED UP MORE OR LESS
FROM THE FAR SE CORNER OF THE CWA EXTENDING NW TOWARDS THE DELLS. VERY
LITTLE WIND UPSTAIRS WITH UPPER FLOW NOT DOING MUCH. MID LEVEL
LAPSE RATES NOT IMPRESSIVE AND NEITHER IS 0-6KM SHEAR. PLENTY OF WATER
IN THE COLUMN WITH PRECIPITABLE WATER VALUES RUNNING AROUND 1.6 PER SPC
MESO PAGE. CORFIDI VECTORS ARE LIGHT AND CURVED SO MAIN CONCERN IS POCKETS
OF HEAVIER RAINFALL INTO THE EVENING HOURS. 4KM SPC WRF SUGGESTING A
FAIRLY RAPID DROPOFF IN ACTIVITY THIS EVENING WHILE THE HRRR IS LENDING
CREDENCE TO THE WEAK SUPPORT FROM RELATIVELY WEAK MID LEVEL CIRCULATION
IN SRN MN. THIS SOLUTION KEEPS STORMS GOING MUCH LATER IN THE EVENING
ACROSS THE CWA. AS THE NIGHT PROGRESSES LOSS OF HEATING AND A GRADUAL
SOUTHWESTWARD SINKING OF THE BOUNDARY RESULTS IN A LOWERING OF POPS AND
TRENDING THE POPS SW WITH TIME. HOWEVER GIVEN HELP OF SOME WEAK PIVA INTO
WRN WI ASSOC WITH MID LEVEL SHORTWAVE...DECIDED TO LINGER POPS LONGER THAN
MY ORIGINAL THOUGHTS. ISODROSOTHERM ANALYSIS SHOWS THE DRIER AIR STARTING
TO WORK IN FROM THE NE.

.WEDNESDAY - CONFIDENCE...MEDIUM
MODELS TO VARYING DEGREES LINGER PRECIP IN THE SOUTHERN CWA DURING THE
MORNING IN CLOSER PROXIMITY TO LINGERING FORCING WITH SURFACE BOUNDARY.
WILL CARRY SOME POPS THERE TO ACCOUNT FOR THIS...BUT THEN GO DRY IN THE
AFTERNOON CWA WIDE WITH DRIER AND MORE STABLE INFLUENCE OF THE APPROACHING
HIGH TAKING HOLD.

.WEDENSDAY THROUGH SATURDAY...FORECAST CONFIDENCE IS HIGH.

A VERY QUIET...VERY PLEASANT STRETCH IS EXPECTED FOR THE LAST
HALF OF THE WEEK. CANADIAN HIGH PRESSURE WILL SETTLE OVER THE
CENTRAL GREAT LAKES KEEPING A PERSISTENT LIGHT EAST TO SOUTHEAST
FLOW ACROSS THE AREA. THE FLOW SHOULD BE LIGHT ENOUGH TO KEEP THE
LAKE MICHIGAN COOLING MACHINE LIMITED TO THE FAR EASTERN AREAS.
HIGHS WILL GENERALLY HIT THE MID 70S TO AROUND 80 WITH LOWS AT
NIGHT FALLING INTO THE UPPER 40S TO LOWER 50S...BUT THOSE LOWS
WILL MODIFY THROUGH THE END OF THE WEEK. TEMPERATURES WILL BE
COOLER NEAR THE LAKE OF COURSE.

.SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE IS MEDIUM.

A SOMEWHAT COMPLEX SCENARIO TAKES SHAPE FOR EARLY NEXT WEEK. THE
GFS AND THE ECMWF ARE STILL TRYING TO WORK OUT THEIR DIFFERENCES.
IN GENERAL...IT APPEARS LOW PRESSURE WILL TRACK TO THE NORTH OF
THE AREA SATURDAY NIGHT...ALLOWING A COLD FRONT/TROF TO DROP SOUTH
INTO THE AREA ON SUNDAY. THE FRONT WILL THEN STALL IN THE AREA
BEFORE LIFTING BACK NORTH AS ANOTHER LOW PRESSURE SYSTEM MOVES IN
FROM THE CENTRAL PLAINS. THIS WILL LIKELY RESULT IN A FAIRLY
ACTIVE PERIOD WITH ROUNDS OF THUNDERSTORMS. HOW THIS ALL EVOLVES
AND THE TIMING IS BEING HANDLED DIFFERENTLY BY THE GFS/ECMWF.
BUT...THE SIMILAR MESSAGE IS THAT IT WILL BE UNSETTLED WITHIN A
WARM AND HUMID AIRMASS.

&&

.AVIATION/00Z TAFS/...MAIN CONCERN WILL BE CONVECTIVE TRENDS INTO
THE EVENING HOURS WITH SOUTHWARD SAGGING FRONTAL BOUNDARY AND
LINGERING DAYTIME INSTABILITY. BRIEF HEAVY RAINS AND SMALL HAIL THE
PRIMARY CONCERNS. 4KM WRF AND HRRR SEEM TO HAVE A HANDLE ON THINGS. WILL
LINGER SOME SHRA/TSRA INTO THE EVENING WITH SOME HELP FROM WEAK MID LEVEL
TROUGH AXIS ACRS MN/IA. SURFACE HIGH GRADUALLY BUILDING IN FROM THE NORTH
THROUGH WEDNESDAY SO EXPECT A DRYER DAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/WEDNESDAY AND AVIATION/MARINE...COLLAR
WEDNESDAY NIGHT THROUGH TUESDAY...DAVIS
Hazardous weather outlook, May 27, 2:10 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT TUE MAY 27 2014

WIZ046-047-051-052-056>060-062>072-280845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
310 PM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL REMAIN LIKELY THIS EVENING AS A COLD FRONT DRIFTS
SOUTH THROUGH THE AREA. LOCALIZED HEAVY RAIN AND URBAN FLOODING IS
POSSIBLE DUE TO THE VERY MOIST AIRMASS AND SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE CHANCES OF THUNDERSTORMS LATE SATURDAY NIGHT THROUGH
MONDAY AHEAD OF LOW PRESSURE OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-280845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
310 PM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL REMAIN LIKELY THIS EVENING AS A COLD FRONT DRIFTS
SOUTH THROUGH THE AREA.  THE HUMID AIRMASS OVER THE COLD WATERS OF LAKE
MICHIGAN WILL CONTINUE TO PRODUCE AREAS OF FOG AT TIMES...INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHEAST WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY LEVELS
WEDNESDAY.

THERE ARE CHANCES OF THUNDERSTORMS SUNDAY AND MONDAY AHEAD OF LOW
PRESSURE OVER THE PLAINS.

WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 54 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Rock

When
May 27, 2:15 PM CST to 3:15 PM CST
Where
Rock County, 2.44 mi SW of Downtown Janesville to 1.65 mi E of Downtown Janesville
Reported by
911 Call Center
Coordinates
42.657, -89.057

Slow moving and training thunderstorms produced heavy rain and urban street flooding on the south side of Janesville.

Flash Flood, Dane

When
May 27, 4:00 PM CST to 5:30 PM CST
Where
Dane County, 0.95 mi NNW of Maple Bluff to 0.76 mi NW of Maple Bluff
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.113, -89.356

Water waist to chest deep near Warner Park including the 1500 block of Trailsway Drive. A vehicle was stuck in deep water in the intersection of Aberg and Huxley streets.

Flash Flood, Dane

When
May 27, 5:01 PM CST to 6:15 PM CST
Where
Dane County, 1.06 mi WSW of Maple Bluff to 0.96 mi NNE of Downtown Madison
Cause
Heavy Rain
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
43.097, -89.371

Many streets impassable in downtown Madison and the near east side of the city due to deep water with multiple vehicles being swept away or pushed into oncoming traffic. Some roads were closed, and manhole covers were removed by the rushing water from underneath. The eastbound beltline highway off-ramp to John Nolen Drive was closed due to deep water. The northbound side of South Park street intersecting with Wingra Drive was flooded. Some buildings were flooded near the Capital building.

Flash Flood, Rock

When
May 27, 8:05 PM CST to 9:05 PM CST
Where
Rock County, 2.95 mi WSW of Beloit to 0.31 mi W of Beloit North
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
42.496, -89.078

Numerous streets are flooded in the city of Beloit with rainfall rates of 2-3 inches per hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520584, 520576, 520580, 520583.